Pennsylvania, 2013

Damaging Winds in Pennsylvania, July 28, 2013

July 28, 2013 · NWS CTP · 5 events in 3 counties and zones

A line of thunderstorms formed during the early-to-mid morning hours over north-central PA along a pre-frontal trough just ahead of cold front that extended from Rochester to Latrobe. The convective environment was characterized by weak instability and strong vertical shear, in a pattern more reminiscent of the fall versus late July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of thunderstorms formed during the early-to-mid morning hours over north-central PA along a pre-frontal trough just ahead of cold front that extended from Rochester to Latrobe. The convective environment was characterized by weak instability and strong vertical shear, in a pattern more reminiscent of the fall versus late July. The line of low-topped storms produced sporadic wind damage across the Endless Mountain region to northeast of Williamsport. Later that night, an isolated storm produced wind damage in far southern York County as the cold front pushed southeast across the lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 7:20 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 28, 7:20 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 AM EDT SUN JUL 28 2013

.SYNOPSIS...
A DEEP CLOSED LOW LOCATED OVER THE UPPER GREAT LAKES WILL MOVE
SLOWLY NORTHEAST INTO QUEBEC BY EARLY IN THE UPCOMING WEEK. A COLD
FRONT WILL MOVE SLOWLY THROUGH THE STATE TODAY. SURFACE HIGH
PRESSURE FOLLOWS FOR THE FIRST PART OF THE WORK WEEK UNDERNEATH A
FAST WEST TO EAST FLOW ALOFT. COOL CONDITIONS EARLY THIS WEEK WILL
BE FOLLOWED BY A GRADUAL MODERATION BACK TO NORMAL FOR LATE JULY
AND EARLY AUGUST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT PUSHING SLOWLY EASTWARD ACRS FAR WRN PENN AT 8 AM EDT.

A COMPACT WAVE ALOFT IS ROLLING UP THROUGH THE CENTRAL MTNS
ATTM...AND OVER COMMUNITES ALONG THE SUSQ WEST BRANCH. THIS
FEATURE WILL BRING A FEW HOUR PERIOD OF RAIN...SOME HEAVY TO THE
REGION ALONG AND TO THE EAST OF I-99/ROUTE 220. PRACTICALLY ALL OF
THE RAIN WILL END SHORTLY ALONG AND TO WEST OF RT 219 FROM KJST TO
KDUJ AND KBFD. SHOWERS WILL BE GENERALLY LIGHTER AND MORE
SCATTERED THROUGHOUT THE LOWER SUSQ VALLEY. RAINFALL HERE ON THE
WFO ROOF-TOP OVER THE PAST HOUR TOTALED 0.67.

THE SHOWERS WILL LIFT QUICKLY NE AND EXIT MOST OF NRN PENN BY
15Z. THE FRONT WILL BE JUST APPROACHING CENTRAL PENN DURING THE
AFTERNOON HOURS AND WILL PROVIDE LIFT AND A MEASURE OF
ORGANIZATION TO REDEVELOP QUITE NUMEROUS SHOWERS AND TSRA ACROSS
THE EASTERN HALF OF THE CWA DURING THE AFTERNOON.

PWATS ARE SLIGHTLY ABOVE NORMAL OVER THE EAST WILL SUFFICE JUST
FINE FOR THE MOISTURE PART OF THE EQUATION. JUST A LOW/SUB-SLIGHT
CHC FOR SEVERE WEATHER OVER THE EASTERN HALF OF THE AREA
TODAY...SINCE SOME 1000CAPES ARE POSSIBLE IF WE GET FULL HEATING.
MAIN THREAT IS A DOWNBURST. TEMPS DEPENDENT ON THE AMOUNT OF SUN.
LOTS OF CLOUDS AROUND NOW WILL PLAY INTO A SLOW RISE IN
TEMPS...BUT ONCE THE BIG WAVE OVER THE WEST RISES NORTH OF THE
AREA LATER THIS MORNING...IT SHOULD HEAT UP...BUT PROBABLY ONLY ON
PAR WITH MAXES ON SAT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
COLD FRONT CONTINUES MOVING TO THE EAST...BUT SHOWERS/TSTORMS
ONGOING ACROSS THE EAST WILL MOST LIKELY TAKE A BIT OF THE EVENING
TO GET OUT OF THE LOWER SUSQ AND POCONOS. SO A LIKELY POP IS ON
ORDER FOR THE EVENING THERE...BUT CLEARING MAY BE FULLY FINISHED
IN THE WEST. DEPENDING ON JUST HOW FAST THE DRYING CAN
INFILTRATE...THERE MIGHT NOT BE MUCH FOG TONIGHT. BUT A HIGHER
POSS OF FOG EXISTS IN THE EAST. THE UPPER LOW JUST TO THE NORTH
WILL CREATE ENOUGH CYCLONIC FLOW AND CLOUDS TO SLIDE IN FROM THE
NORTHWEST. A SPRINKLE OR STRAY SHOWER IS POSSIBLE IN THE NW. LOWS
WILL GET REAL CLOSE TO OR JUST BELOW 50F IN THE NRN MTS. LOWS NEAR
OR JUST ABOVE 60 IN THE SE.

MONDAY LOOKING LIKE A PRETTY NICE DAY WITH NOT TOO MUCH WIND BUT
PLENTY OF DRY AIR TO MAKE IT FEEL COMFORTABLE. EXPECT AFTN
DEWPOINTS IN THE L50S AND HIGHS IN THE 60S MTS AND L80S IN THE
EASTERN VALLEYS. THESE NUMBERS WILL BE COOLER THAN NORMAL...AGAIN.
WILL CONTINUE TO CARRY MO CLOUDY SKY COVER IN THE NW BUT JUST LOW
CHC POP IN THE FAR NW AND ALLOW FOR A SPRINKLE IN THE NRN TIER.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UNSEASONABLY COOL CONDITIONS ARE EXPECTED THRU MOST OF THE PERIOD
WITH TEMPERATURES RUNNING 5 TO AS MUCH AS 10-12 DEGREES BELOW LATE
JULY CLIMO MAXES.

ALL MEDIUM RANGE MODEL AND ENSEMBLE DATA SHOW AN ACTIVE AND
BROADENING UPPER TROUGH OVER THE UPPER MIDWEST/GREAT LAKES/NORTHEAST
HEADING INTO THE FIRST WEEK OF AUGUST. THE LARGE UPPER LEVEL LOW
WILL BE MOVE NORTHEASTWARD BY MID WEEK. A ZONAL PATTER WILL FOLLOW
WITH DRIER AIR AND HIGH PRESSURE SHOULD PROVIDE FAIR/DRY WEATHER TUE-
WED WITH A PERIOD OF UNSETTLED WEATHER DURING THE SECOND HALF OF
NEXT WEEK. TEMPS SHOULD TREND CLOSER TO NORMAL...WITH NO
SIGNIFICANT HEAT/HUMIDITY ON THE HORIZON.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AN APPROACHING COLD FRONT AND SURGE OF MOISTURE WILL PRODUCE A FEW
ADDITIONAL SHOWERS ACROSS CENTRAL PA OVERNIGHT. EARLIER THUNDERSTORMS
HAVE PUSHED EAST OF THE AREA AND THE THREAT OF ADDITIONAL TSRA
OVERNIGHT IS LOW. AS OF 03Z...MOST LOCATIONS REPORTING EITHER VFR
OR MVFR. HOWEVER...A CONTINUED MOIST SOUTHERLY FLOW ASCENDING THE
HIGH TERRAIN OF NORTHERN PA MAY RESULT IN IFR CIGS AT BFD LATER
TONIGHT. A WIND SHIFT TO THE SW COULD POTENTIALLY CAUSE SIMILAR
UPSLOPE-INDUCED LOW CIGS AT JST TOWARD DAWN. HOWEVER...CONFIDENCE
NOT AS HIGH AS FOR BFD.

ELSEWHERE...MVFR CIGS ARE POSSIBLE OVERNIGHT...AS BLYR COOLS/MOISTENS.
SOME THIN SPOTS IN THE OVERCAST NOTED IN SATL IMAGERY ACROSS
WESTERN PA AT 03Z. IF THOSE BREAKS PERSIST...RADIATIONAL COOLING
COULD POTENTIALLY RESULT IN A BRIEF DIP TO IFR VSBYS NR DAWN IN
THE RIDGE VALLEY REGION FROM AOO NE THRU UNV AND IPT.

THE SLOW-MOVING COLD FRONT WILL PUSH THROUGH THE W MTNS BY LATE
SUNDAY MORNING...BUT TAKE UNTIL LATE IN THE DAY TO CLEAR THE
EASTERN AIRFIELDS ACROSS THE SUSQ VALLEY. ANY EARLY LOW CIGS/FOG
SHOULD LIFT BY LATE AM WITH WIDESPREAD VFR CONDS LIKELY BY AFTN.
THE MAIN AVIATION CONCERN SUNDAY WILL BE FOR THE POTENTIAL OF PM
TSRA DEVELOPING ALONG COLD FRONT OVR EASTERN PA...WHICH COULD
POTENTIALLY AFFECT MDT OR LNS.

OUTLOOK...

MON...PATCHY PRE-DAWN FOG POSSIBLE.
TUE...AM FOG POSSIBLE NW MTNS.
WED...NO SIG WX EXPECTED.
THU...AM LOW CIGS POSS CENTRAL MTNS. SCT PM TSRA IMPACTS POSS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LA CORTE
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...DANGELO
LONG TERM...CERU/STEINBUGL
AVIATION...FITZGERALD
Hazardous weather outlook, Jul 28, 1:04 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 AM EDT SUN JUL 28 2013

PAZ004-005-010-011-017-024-033-290615-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
204 AM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-290615-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
204 AM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...AND SOME MAY
CONTAIN STRONG WIND GUSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The State College radar (KCCX), 90 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
July 28, 8:32 AM EST
Where
Lycoming County, 1.04 mi W of Williamsport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.250, -77.020

Thunderstorm winds estimated near 60 mph knocked down a large tree onto an abandoned structure in Loyalsock Township just north of Williamsport.

Thunderstorm Wind, Sullivan

When
July 28, 9:08 AM EST
Where
Sullivan County, 0.86 mi SE of Hillsgrove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.440, -76.710

Thunderstorm winds estimated near 60 mph knocked down trees in Hillsgrove Township.

Thunderstorm Wind, Sullivan

When
July 28, 9:27 AM EST
Where
Sullivan County, 0.86 mi SE of Millview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.490, -76.570

Thunderstorm winds estimated near 60 mph knocked down trees in Forks Township.

Thunderstorm Wind, Sullivan

When
July 28, 9:27 AM EST
Where
Sullivan County, 0.52 mi E of Laporte
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.420, -76.490

Thunderstorm winds estimated near 60 mph knocked down trees near Laporte.

Thunderstorm Wind, York

When
July 28, 10:20 PM EST
Where
York County, Bryansville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.750, -76.350

Thunderstorm winds estimated near 60 mph knocked down trees near Delta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458286, 458287, 458288, 458289, 458290.